Colorado, 2013

Hail and Damaging Wind in Colorado, August 18, 2013

August 18, 2013 · NWS BOU · 3 events in 2 counties and zones

Severe thunderstorms produced hail, up to golfball size, and wind gusts to 59 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced hail, up to golfball size, and wind gusts to 59 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 18, 1:45 PM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 18, 1:45 PM MST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
245 PM MDT SUN AUG 18 2013

.SHORT TERM...UPPER LEVEL RIDGE WILL CONTINUE TO PERSIST OVER THE
STATE TONIGHT AND MONDAY. A SHORT WAVE TROUGH MOVING ACROSS SOUTHERN
WYOMING HAS HELPED BREAK DOWN THE MID LEVEL CAP BY COOLING
TEMPERATURES AT THE 500-400MB LEVEL. SCATTERED STORMS HAVE ALREADY
DEVELOPED OVER THE HIGHER TERRAIN. PRECIPITABLE WATER VALUES ARE
0.50-0.75 INCHES ALONG THE FRONT RANGE AND OVER THE MOUNTAINS. CAPES
ARE UNDER 500 J/KG. SO EXPECT THE WEAK AND DISORGANIZED STORMS TO
CONTINUE. BETTER CHANCE FOR STRONG TO SEVERE STORMS EXIST OVER THE
EASTERN PLAINS WHERE DECENT SHEAR IS IN PLACE WITH CAPES OF 1000-
2500 J/KG. STORMS WILL END THIS EVENING AS THE AIRMASS STABILIZES.
OVERNIGHT LOWS WILL BE CLOSE TO LAST NIGHT READINGS WITH
TEMPERATURES IN THE MID 50S TO LOWER 60S.

IT WILL BE ANOTHER WARM DAY MONDAY WITH LITTLE CHANGE TO THE
TEMPERATURES. PRECIPITABLE WATER VALUES ARE ABOUT THE SAME OVER THE
HIGHER TERRAIN BUT DECREASE ALONG THE FRONT RANGE AND ACROSS THE
PLAINS. CAPES WILL AGAIN BE LESS THAN 500 J/KG...EXCEPT OVER FAR
EASTERN COLORADO WHERE CAPES WILL BE NEAR 1000 J/KG. THE MID LEVEL
CAP WILL REINTENSIFY. WITH THE CAP...LESS MOISTURE AND LACK OF SHORT
WAVE...IT WILL BE DIFFICULT FOR STORMS TO MAKE IT OFF THE HIGHER
TERRAIN. THEREFORE WILL LEAVE THE MENTION OF STORMS OUT OF THE
FORECAST THE LOWER ELEVATIONS. ISOLATED TO SCATTERED STORMS WILL BE
POSSIBLE OVER THE HIGHER TERRAIN. HIGHS FOR MONDAY WILL BE IN THE
LOWER TO MID 90S ACROSS NORTHEAST COLORADO.

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY.

.SYNOPSIS... UPPER LEVEL HIGH PRESSURE OVER THE ROCKY MOUNTAIN
REGION WILL BRING ABOVE NORMAL TEMPERATURES TO NORTH CENTRAL AND
NORTHEASTERN COLORADO THROUGH TUESDAY...WITH NEAR NORMAL
TEMPERATURES EXPECTED FOR THE REMAINDER OF THE WEEK. MONSOONAL
MOISTURE FLOWING INTO COLORADO FROM THE SOUTH AND SOUTHWEST
COMBINED WITH DAYTIME HEATING WILL PRODUCE SCATTERED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS ACROSS THE HIGH COUNTRY EACH
DAY...WITH ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ALONG THE
URBAN CORRIDOR AND PALMER DIVIDE.

MONDAY NIGHT...UPPER LEVEL HIGH PRESSURE WILL BE CENTERED OVER THE
COLORADO NEW MEXICO BORDER...WITH A WEAK WESTERLY FLOW ALOFT OVER
THE STATE. SUBTROPICAL MOISTURE SLOWLY INCREASING ACROSS THE REGION
WITH PW'S AROUND THREE QUARTERS OF AN INCH. MOUNTAINS SHOULD SEE
SCATTERED EVENING THUNDERSTORMS...HOWEVER THE PLAINS SHOULD REMAIN
DRY DUE TO A MID LEVEL CAP AND DRY AIR AT THE SURFACE.

TUESDAY THROUGH WEDNESDAY NIGHT...UPPER RIDGE REMAINS ENTRENCHED
OVER COLORADO WITH SUBTROPICAL MOISTURE CONTINUING TO INCREASE. BY
WEDNESDAY EVENING THE GFS BUFFER SOUNDING SHOWS THE PW INCREASING TO
JUST OVER AN INCH AT DENVER. SCATTERED THUNDERSTORMS EXPECTED ACROSS
THE HIGH COUNTRY WITH SOME BRIEF HEAVY RAIN POSSIBLE...WITH  ONLY
ISOLATED HIGH BASED THUNDERSTORMS WITH LITTLE RAIN AND GUSTY WINDS
ACROSS THE URBAN CORRIDOR AND PALMER DIVIDE.

THURSDAY THROUGH SUNDAY...MODELS SHOW UPPER RIDGE FINALLY SHIFTING
EASTWARD INTO THE CENTRAL PLAINS STATES THROUGH THE PERIOD. THE GFS
AND ECMWF BOTH SHOW THE UPPER RIDGE CENTERED OVER MISSOURI BY FRIDAY
AFTERNOON WHICH IS A GOOD LOCATION TO PUMP MONSOONAL MOISTURE INTO
COLORADO. GFS BUFFER SOUNDING AT DENVER SHOWING THE PW UP TO 1.13
AND CAPE OF 1300 WITH LITTLE TO NO CIN AT 00Z FRIDAY. THIS SCENARIO
COULD BRING THUNDERSTORMS WITH HEAVY RAIN AND POSSIBLY SOME HAIL TO
THE FRONT RANGE URBAN CORRIDOR AND ADJACENT PLAINS. WE WILL HAVE TO
SEE IF THIS ACTUALLY HAPPENS. OVER THE PAST FEW DAYS...THE MODELS
HAVE BEEN INDICATING THIS PATTERN. HOWEVER...THE UPPER RIDGE HAS
STUBBORNLY FAILED TO MOVE TO THE EAST. IF THIS PATTERN
VERIFIES...THUNDERSTORM CHANCES WOULD INCREASE ACROSS THE FRONT
RANGE URBAN CORRIDOR...PALMER DIVIDE AND EASTERN PLAINS. FOR NOW
WILL ONLY INCREASE POPS SLIGHTLY.

&&

.AVIATION...SLIGHT CHANCE FOR THUNDERSTORMS THROUGH 03Z. MUCH BETTER
CHANCE AT SEEING OUTFLOW WINDS FROM THUNDERSTORMS. GUSTS TO 30-40
KNOTS WILL BE POSSIBLE FROM THE STORMS. OUTSIDE OF STORMS...EASTERLY
WINDS ARE EXPECTED TO BECOME SOUTHERLY BY 06Z. DO NOT EXPECT
THUNDERSTORMS FOR THE DENVER AIRPORTS ON MONDAY.

&&

.HYDROLOGY...SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH
MID EVENING. A BRIEF PERIOD OF HEAVY RAIN WILL BE POSSIBLE WITH THE
STORMS...THOUGH MOST STORMS WILL PRODUCE LIGHT TO MODERATE RAINFALL.
AIRMASS DRIES SOME ON MONDAY...THIS WILL RESULT IN FEWER STORMS.
FLASH FLOOD POTENTIAL WILL BE VERY LOW TODAY AND MONDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MEIER
LONG TERM....KALINA
AVIATION...MEIER
Hazardous weather outlook, Aug 18, 9:55 AM MST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1055 AM MDT SUN AUG 18 2013

COZ030>051-191700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1055 AM MDT SUN AUG 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SCATTERED THUNDERSTORMS IN THE MOUNTAINS WITH A
SLIGHT CHANCE FOR STORMS ELSEWHERE. THE STORMS WILL PRODUCE GUSTY
WINDS AND LIGHT TO MODERATE RAIN. OVER THE EASTERN PLAINS...STORMS
WILL BE STRONGER WITH HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. A
FEW SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING
WINDS...MAINLY EAST OF A LINE FROM CHEYENNE TO FORT MORGAN TO
LIMON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG HIGH PRESSURE RIDGE POSITIONED OVER COLORADO FOR MOST OF
THE UPCOMING WEEK WILL PRODUCE LIGHT WINDS...NEAR TO ABOVE
AVERAGE TEMPERATURES...AND FEW IF ANY THUNDERSTORMS ON THE HIGH
PLAINS. IN THE HIGH COUNTRY...WHERE THE ATMOSPHERE WILL BE
SLIGHTLY MORE MOIST AND UNSTABLE...STRONG SOLAR HEATING WILL
PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS. A FEW OF THESE SLOW MOVING STORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 18, 12:59 PM MST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
159 PM MDT SUN AUG 18 2013

COZ038-042-182030-
NORTHEAST WELD COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD
COUNTY-
159 PM MDT SUN AUG 18 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR NORTHERN WELD COUNTY UNTIL 230 PM MDT.

AT 158 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF PURCELL...OR 23 MILES NORTH OF
GREELEY...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM. LOCALLY HEAVY RAIN...UP TO AN INCH IN 30
MINUTES CAN ALSO BE EXPECTED.

LOCATIONS IMPACTED INCLUDE...
PURCELL.

LAT...LON 4055 10451 4083 10483 4090 10463 4069 10424
TIME...MOT...LOC 1958Z 318DEG 12KT 4074 10459

DANKERS

The radar

The Denver radar (KFTG), 95 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Morgan

When
August 18, 4:29 PM MST
Where
Morgan County, 1.48 mi NNW of Brush
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.270, -103.630

Hail, Morgan

When
August 18, 4:39 PM MST
Where
Morgan County, 1.38 mi N of Brush
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.270, -103.620

Thunderstorm Wind, Washington

When
August 18, 5:11 PM MST
Where
Washington County, 0.87 mi SW of Akron
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.160, -103.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463234, 463235, 463236.